Hope residents have more places to pick up the overdose-reversing medication Naloxone, as the Hope and Area Transition Society joins the BC Take-Home Naloxone program.
Free Naloxone kits can now be picked up at the society’s office at 400 Park St. and the Thunderbird Motel at 63030 Flood Hope Rd.
Kits are also available free of charge at all pharmacies and the Hope Health Unit at 444 Park St.
Naloxone, also known by the brand name Narcan, is an antidote that can save the life of a person overdosing on morphine, heroin, Oxycontin, methadone, fentanyl and other opioids by reversing the effects of the overdose.
The kit is the size of a sunglass case. Inside are ampules of the substance Naloxone, needles to inject it with, gloves and instructions.
“It doesn’t hurt to have a kit in your car, in your purse,” said Gerry Dyble, executive director of the Hope and Area Transition Society.
She added people who come to get a kit are not required to provide any information about themselves.
Having more places to access Naloxone in the community is about reducing the stigma around drug use, Dyble said.
Hope may seem insulated from the opioid crisis – which has claimed the lives of 1,000 people in the province in 2017 alone – but Dyble cautions there are people in the community at risk.
She said people who take these substances daily most likely already have a Naloxone kit. It is youth and recreational users who need to get their hands on one.
“Our concerns tend to be youth going out partying, taking things that might be laced with an opioid, not having access to a kit, those users who might be recreational users who are sort of middle-class folks,” she said.
From January to October last year, there were 999 overdose deaths where fentanyl was detected, according to the BC Coroners Service. This is a 136 per cent increase in the number of deaths compared to the same period in 2016.
In late October, Abbotsford saw five overdose deaths in just over nine hours and late this summer 17 people died of suspected illicit drug overdoses within a week from Surrey to Hope.
While the synthetic opioid fentanyl gets the most attention, Healthlink BC states there are other deadly synthetic opioids in the illicit drug supply, including carfentanil and W-18 being sold as cocaine, heroin or fake “oxy.”
HealthlinkBC cautions to call 911 immediately if an opioid overdose is suspected.
Signs of an overdose include severe sleepiness, slow heartbeat, slow and shallow breathing or trouble breathing, clammy skin and trouble walking and talking.